Case Studies

Pharmacy Times, Volume 0, 0

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.

CASE ONE

IC, a 71-year-old womanwho is well known at TreatYou Right Pharmacy, arrives atthe pharmacy with a new prescription.As the pharmacistbegins to enter the prescriptioninto the computer, shenotices that IC has filled multipleprescriptions for ophthalmicagents to treat glaucoma.This new prescription is yet another glaucoma agent.When the pharmacist confirms that IC is still using all of thesemedications, IC confirms that she is, and she complains thatshe is frustrated with her glaucoma treatment. She is alreadyusing 3 different ophthalmic products, with a fourth beingadded today. Despite therapy, her intraocular pressure has notbeen lowered. IC?s physician mentioned that IC will need tohave surgery if the pressure does not respond to therapy.

The pharmacist inquires about IC?s adherence to the prescribedregimens with her eye drops. IC is adamant that sheuses her medications every day, exactly as they were prescribedby her physician. IC explains that she administers allof the medications in the morning before she goes to playbridge. For medications that are administered twice daily, thesecond dose is administered before she goes to bingo in theevening.

The pharmacist asks IC to describe how she administersthe eye drops. IC says that she usually remembers that sheneeds to administer them when her friend arrives to pick herup. IC states that she is usually in a rush to administer them?so I get the best table at bridge or the ?winning? card atbingo.? She uses the new prescription to demonstrate hertechnique, instilling the prescribed 3 drops without delaybetween drops.

Can the pharmacist recommend an improved method foradministration of IC?s multiple eye drops?

CASE TWO

OH, a 50-year-old man,presents to his physician?soffice with a chief complaintof severe toe pain. The painstarted 5 days ago. At first, OHthought he might have hurt itwhile working at his constructionjob, but he does notremember any accidents atwork in which he might have injured his toe. The pain has gottenprogressively worse, rather than resolving. His toe hurtsso much that he has difficulty sleeping, walking, or wearing ashoe. He has used acetaminophen without much relief.

On examination, the first joint of OH?s big toe is swollen,warm, erythematous, and extremely tender. No other jointabnormalities are noted. The remainder of the physical examinationis within normal limits. Laboratory values are alsowithin normal limits, except the uric acid, which was reportedas 14 mg/dL.

The physician obtains an x-ray and synovial fluid aspirate ofthe toe. The x-ray shows soft tissue swelling without evidenceof trauma or fracture. The synovial fluid shows numerousneutrophils and intracellular monosodium urate crystals.

The physician suspects OH has gout with hyperuricemia.He decides to start OH on ibuprofen and colchicine to relievethe acute gouty episode. He also will obtain a 24-hour urinecollection for uric acid to determine if OH is an overproduceror underexcretor of uric acid. In the meantime, the physicianalso considers other possible causes for OH?s elevated uricacid levels.

According to his chart, OH?s current medications are simvastatin20 mg daily, loratadine 10 mg daily, and hydrochlorothiazide50 mg daily. OH confirms that he is still takingthese medications as prescribed.

Which, if any, of OH?s medications might have altered hisuric acid level?

ANSWERS

CASE ONE:

To prevent dilutional effects, IC should wait at least 5 minutes between each drop. If a gel solution is administered, IC shouldadminister it last and wait even longer between drops.

CASE TWO:

Hydrochlorothiazide use is associated with elevated uric acid levels and precipitationof acute gouty episodes. Thiazide diuretics are weak acids that are secreted by the proximal renal tubules. It is suspected that thiazide diuretics and uric acidcompete for renal excretion. Due to this competition, higher doses and chronic use of hydrochlorothiazide are more likely to inhibit excretion of uric acid.

Read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}